The night before I left for the Blissdom social media conference, we took our son to a “Minute Clinic” and found out he had an ear infection. It was no big deal – he seemed okay and we walked out with a prescription for amoxicillin, a typical antibiotic for toddlers. Harry had been on amoxicillin before, so we began the dose that night.
Nine days later, he woke up with a little rash on his back. Within minutes, the rash was spreading and within hours, his entire body was covered in red, itchy splotches. We were up at a mountain retreat for a family reunion, pretty far away on a Saturday from any doctor. Thankfully, my mother is a nurse and immediately recognized it as an allergic reaction to antibiotics. I chatted with the nurse on call and we treated it with over-the counter remedies. I spent the weekend with a miserable little boy, but thankful it was nothing more than a rash.
Needless to say, amoxicillin is officially on his record for allergies and we won’t be using it ever again.
In case your toddler ever errupts in a rash from an antibiotic, here are some signs and things you can do to help (although be sure to call your doctor!):
More from BA: